Central serous chorioretinopathy (CSCR) is a common disease characterizedby the accumulation of subretinal fluid at the posterior pole of the fundus;it typically affects young and middle-aged adults, with men affected morecommonly than women. The exact pathogenic mechanism of CSCR remains unclear.There is accumulating evidence that both endogenous and exogenous glucocorticoidsmay be implicated in the pathogenesis of the disease.1,2 Regardingthe role of exogenous glucocorticoids, CSCR has been reported as a complicationof intravenous, intramuscular, oral, epidural, inhaled, and intranasal glucocorticoidadministration.2 We describe 2 patientswho developed CSCR after prolonged treatment with glucocorticoids appliedlocally to the skin for dermatological indications.
Case 1. A 32-year-old man complained of decreased vision and metamorphopsia in the right eye. Best-corrected visual acuity was 20/25 OD and 20/20 OS. Fundus examination results were normal in the left eye but in the right eye revealed a well-circumscribed, shallow, serous detachment of the sensory retina.The clinical appearance was consistent with CSCR, and the diagnosis was confirmedby means of fluorescein angiography, which showed a leakage point at the superiormacula, spreading slowly in an inkblot configuration into the subretinal space(Figure 1).
In case 1, the fluorescein angiogramof the right eye shows pinpoint leakage at the superior macula (A) that spreadsto the subretinal space (B) at later phases.
The medical history of the patient was remarkable for seborrheic dermatitisinvolving the central face, eyebrows, eyelids, and scalp. The disease hadbeen diagnosed 2 years earlier, and 1% hydrocortisone acetate cream was prescribedfor topical application. After the initial prescription, the patient usedthe cream without further medical consultation when symptoms were exacerbated.The 1% hydrocortisone acetate cream was used for 4 weeks, 3 to 4 times daily,before the development of CSCR.
Case 2. A 37-year-old man was referred to us for blurred vision in the left eye of 1 week's duration. He had a history of CSCR in the contralateral eye, 5 years previously, for which he had been treated with laser photocoagulation at another institution. Best-corrected visual acuity was 20/20 OU. Funduscopy of the right eye revealed scars from previous laser photocoagulation at thesuperior macula. In the left eye, there was a well-delineated area of serousdetachment temporal to the fovea. Small yellowish precipitates were visibleat the posterior aspect of the detached retina. Fluorescein angiography revealeda leakage point at the upper pole of the detachment (Figure 2).
In case 2, the red-free photographof the left eye shows serous retinal detachment (A), and the fluorescein angiogramof the left eye demonstrates the leakage point (B).
The medical history of the patient was remarkable for pityriasis versicolor,for which he was treated with local application of 0.1% diflucortolone valeratecream in combination with 1% isoconazole nitrate. The patient used the creamoccasionally and was being treated for 3 weeks before symptoms began. Notably,the patient was also being treated with 0.1% diflucortolone valerate creamduring the first episode of CSCR.
We describe 2 patients who developed CSCR during treatment with glucocorticoids applied locally to the skin for dermatological disorders. Notably, 1 had ahistory of CSCR in the contralateral eye, which had also developed while hewas being treated with glucocorticoid cream applied locally.
The exact pathogenic mechanism of CSCR is unclear and is the subjectof considerable controversy. Accumulating evidence suggests that glucocorticoidsmay contribute to the pathogenesis of CSCR. The development of CSCR has beendescribed in association with conditions characterized by endogenous hypercortisolismsuch as pregnancy, stress, and endogenous Cushing syndrome.1 Ithas also been described as a complication of exogenous glucocorticoids administeredvia various routes—oral, intravenous, intramuscular, inhaled, intranasal,and epidural.2
To our knowledge, this is the first report of patients developing CSCRafter local application of glucocorticoids to the skin for the treatment ofdermatological disorders. Percutaneous absorption of glucocorticoids appliedlocally to the skin is well described in the dermatological literature.3- 5 Applicationof glucocorticoids may result in systemic absorption sufficient to cause hypercortisolism,adrenal suppression, and reduced glucose tolerance.3- 5 Therefore,although a coincidental association cannot be excluded, the development ofCSCR in our patients may be related to the local skin application of glucocorticoids.Even if this report does not prove that topical steroids cause CSCR, it providesevidence that raises this suspicion and suggests that further study of thispotential association is warranted. The exact pathogenic mechanism by whichglucocorticoids may be implicated in the development of CSCR is unknown andremains speculative. Proposed theories incriminate the effect of glucocorticoidseither to the choroidal vasculature or to the function of the retinal pigmentepithelium.2
In conclusion, local skin application of glucocorticoids may be complicatedby the development of CSCR. In such cases, discontinuation of glucocorticoidtreatment should be considered whenever possible.
The authors have no relevant financial interest in thisarticle.
Corresponding author: Panagiotis Karadimas, MD, Medical Retina Unit,First Department of Ophthalmology, Henry Dunant Hospital, 107 Mesogion Ave,11526 Athens, Greece (e-mail: firstname.lastname@example.org).
Karadimas P, Kapetanios A, Bouzas EA. Central Serous Chorioretinopathy After Local Application of Glucocorticoidsfor Skin Disorders. Arch Ophthalmol. 2004;122(5):784-786. doi:10.1001/archopht.122.5.784